Virginia, 2016

Flood in Virginia, May 6, 2016

May 6, 2016 · NWS LWX · 1 event in 1 county or zone

An upper level low pressure system moved up the east coast. This led to moderate to heavy showers across the Mid-Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level low pressure system moved up the east coast. This led to moderate to heavy showers across the Mid-Atlantic. Parts of far northern Virginia received multiple rounds of showers and flooding was observed in Frederick County, Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 6, 2:13 AM EST, 47 minutes earlier.

Area forecast discussion, May 6, 2:13 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 AM EDT FRI MAY 6 2016

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO IMPACT THE REGION TODAY BEFORE
WEAKENING AND MOVING AWAY FROM THE AREA TONIGHT INTO SATURDAY. A
COLD FRONT WILL PASS THROUGH THE REGION SUNDAY AND HIGH PRESSURE
WILL BRIEFLY BUILD OVERHEAD SUNDAY NIGHT. THE BOUNDARY WILL RETURN
NORTH AS A WARM FRONT EARLY NEXT WEEK AND IT WILL REMAIN NEARBY
THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WET DAY IN STORE FOR THE REGION AS CLOSED UPPER LOW TRANSLATES UP
THE COAST FROM A POSITION OVER EASTERN NORTH CAROLINA EARLY THIS
MORNING TO EASTERN MARYLAND/DELAWARE/NJ BY THIS EVENING. SHIELD OF
RAIN AND SHOWERS...SOME MODERATE TO LOCALLY HEAVY AT TIMES...WILL
CONTINUE TO SPREAD NORTHWESTWARD ACROSS MUCH OF THE REGION THROUGH
THE MORNING AND PERSIST THROUGH MUCH OF THE AFTERNOON. ON WESTERN
PERIPHERY OF RAIN/SHOWERS...JUST ENOUGH INSTABILITY MAY DEVELOP TO
GENERATE A FEW ISOLATED THUNDERSTORMS ACROSS CENTRAL VA AND PARTS OF
WV. WITH VERY LOW FREEZING LEVELS AND WBZ HEIGHTS (AROUND 6000
FEET)...CAN'T RULE OUT A REPORT OR TWO OF PEA-SIZED HAIL IF ANY
THUNDERSTORMS DO DEVELOP.

NOT ANTICIPATING ANY WIDESPREAD FLOODING CONCERNS AS RAIN RATES NOT
EXPECTED TO BE EXCESSIVE...ESPECIALLY IN MORE STRATIFORM RAIN
SHIELD...AND 24 HOUR TOTAL RAINFALL SHOULD BE SHORT OF FLOOD
GUIDANCE. HOWEVER...IF ANY HEAVIER RAIN SHOWERS/STORMS DO TRAIN OVER
A PARTICULAR AREA...SOME LOCALIZED FLOODING ISSUES MAY ARISE. THUS
WILL CONTINUE TO MONITOR.

WILL BE QUITE CHILLY AGAIN TODAY UNDER CLOUDS AND RAIN...WITH HIGHS
IN THE 50S FOR MOST...PERHAPS NEAR 60F IN CENTRAL VIRGINIA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
LOW WILL BECOME VERTICALLY STACKED AND BEGIN TO FILL TONIGHT AS IT
SITS AND SPINS NEAR THE REGION. THUS SHOULD SEE RAIN SHOWERS
DECREASE IN COVERAGE ALTHOUGH CHANCES WILL CONTINUE THROUGH THE
NIGHT. MAY TRANSITION TO MORE OF A LIGHT DRIZZLE OR SOME LOW CLOUDS
AND PATCHY LIGHT FOG. LOWS IN THE UPPER 40S TO AROUND 50F.

LOW WILL FINALLY BEGIN TO DEPART ON SATURDAY WITH BRIEF PERIOD OF
BUILDING HEIGHTS AND SOME DRIER NORTHWEST FLOW DEVELOPING. LIKELY
SEE SOME BREAKS OF SUN...HOWEVER WILL CONTINUE SLIGHT TO LOW CHANCE
OF SOME LINGERING SCATTERED SHOWERS AS WELL. TEMPERATURES WILL BE ON
THE REBOUND WITH HIGHS FROM THE MID 60S TO LOW 70S.

FAST APPROACHING COLD FRONT THEN QUICKLY CROSSES THE REGION SATURDAY
NIGHT INTO EARLY SUNDAY MORNING WITH ANOTHER CHANCE OF SOME RAIN
SHOWERS. HOWEVER...THE VAST MAJORITY OF SUNDAY WILL BE DRY BEHIND
THE FRONT WITH THE MOST SUNSHINE SEEN IN DAYS. HIGHS IN THE UPPER
60S TO MID 70S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL BRIEFLY BUILD OVERHEAD SUNDAY NIGHT BEFORE A
WARM FRONT PASSES THROUGH THE AREA MONDAY INTO TUESDAY. UNSETTLED
CONDITIONS ARE EXPECTED DURING THIS TIME. A SOUTHWEST FLOW BEHIND
THE WARM FRONT WILL BRING WARM AND HUMID CONDITIONS
WEDNESDAY...AND THIS MAY LEAD TO A FEW SHOWERS AND THUNDERSTORMS.

A BACKDOOR COLD FRONT WILL STALL OUT NEAR THE AREA
THURSDAY...CONTINUING TO BRING UNSETTLED CONDITIONS.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
A VARIETY OF FLIGHT CATEGORIES WILL BE SEEN THROUGH TONIGHT IN
PERIODS OF RAIN...LOW CLOUDS...AND LIGHT FOG. A MIX OF VFR/MVFR WILL
TREND DOWNWARD INTO MVFR/IFR AS RAIN AND LOW CLOUDS OVERSPREAD THE
REGION THROUGH THIS MORNING. RAIN WILL BECOME STEADY AND WIDESPREAD
FOR MOST OF THE TAF SITES FOR MUCH OF TODAY. EXCEPTION WILL BE CHO
WHERE RAIN EXPECTED TO BE MORE SHOWERY IN NATURE. ALSO CANNOT RULE
OUT A BRIEF THUNDERSTORM AT CHO. RAIN WILL TAPER OFF TO SHOWERS THIS
EVENING...BUT MVFR/IFR OR LOWER LIKELY TO CONTINUE IN LOW
CLOUDS...DRIZZLE...AND/OR LIGHT FOG. CONDITIONS THEN WILL TREND
UPWARD WITH VFR DEVELOPING SATURDAY AND SUNDAY.

WINDS WILL BE LESS THAN 10 KNOTS THROUGH SATURDAY NIGHT...STARTING
GENERALLY NORTHERLY TODAY/TONIGHT...TURNING NORTH/NORTHWEST
SATURDAY. WINDS WILL FLIP AROUND TO THE SOUTH AHEAD OF FRONT
SATURDAY NIGHT...THEN BACK TO THE NORTHWEST ON SUNDAY AND BECOME
GUSTY WITH GUSTS TO ABOUT 20 KNOTS OR SO.

A WARM FRONT WILL PASS THROUGH THE TERMINALS EARLY NEXT
WEEK...BRINGING THE CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS
ALONG WITH SUBVFR CIGS AND VSBYS.

&&

.MARINE...
NORTHERLY WINDS THIS MORNING WITH NEAR-SCA GUSTS ON THE MIDDLE
CHESAPEAKE BAY...WITH WINDS LESSENING BY THIS AFTERNOON. SUB-SCA
WINDS CONTINUE THROUGH SATURDAY NIGHT. A SMALL CRAFT ADVISORY WILL
LIKELY BE NEEDED SUNDAY WITH GUSTS 20-23 KNOTS OUT OF THE NORTHWEST
BEHIND FRONTAL PASSAGE.

HIGH PRESSURE WILL BRIEFLY BUILD OVER THE WATERS SUNDAY NIGHT
BEFORE A WARM FRONT PASSES THROUGH THE WATERS MONDAY INTO
TUESDAY...BRINGING UNSETTLED CONDITIONS. A SOUTHWEST FLOW IS
EXPECTED BEHIND THE WARM FRONT WEDNESDAY. WINDS FOR THE MOST PART
SHOULD REMAIN BELOW SCA CRITERIA...BUT IT COULD BE CLOSE OVER
PORTIONS OF THE WATERS DUE TO THE SOUTHERLY FLOW TUESDAY INTO
WEDNESDAY.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES REMAIN AROUND 1 TO 1.5 FEET ABOVE NORMAL THIS
MORNING. THE ASTRONOMICAL HIGH TIDE THIS MORNING IS THE HIGHER OF
THE TWO...SO THE HIGHEST WATER LEVELS ARE EXPECTED DURING THIS TIME.
A COASTAL FLOOD WARNING IS IN EFFECT FOR ANNE ARUNDEL AND ST MARYS
COUNTIES FOR THE HIGH TIDE THIS MORNING. ELSEWHERE...COASTAL FLOOD
ADVISORIES ARE IN EFFECT. TIDAL ANOMALIES ARE CLOSER TO 1 FT ACROSS
THE NORTHERN BAY...SO THERE ARE NO HEADLINES AT THIS TIME FOR HAVRE
DE GRACE IN HARFORD COUNTY.

WITH LOW PRESSURE NEAR THE MOUTH OF THE BAY...ELEVATED WATER LEVELS
WILL CONTINUE THROUGH TONIGHT. A COASTAL FLOOD ADVISORY IS IN EFFECT
FOR THE AFTERNOON AND EVENING HIGH TIDE CYCLE ACROSS CALVERT AND ST
MARYS COUNTIES...AND IT MAY NEED TO BE EXTENDED TO INCLUDE ANNE
ARUNDEL COUNTY. THE GOOD NEWS IS THAT WATER LEVELS WILL BE
NOTICEABLY LOWER COMPARED TO THIS MORNING...CLOSER TO THE MINOR
FLOODING THRESHOLDS SINCE THE ASTRONOMICAL NORM WILL BE THE LOWER OF
THE TWO.

THERE IS MUCH LESS DIFF IN WATER LEVEL BETWEEN TIDE CYCLES IN THE
UPPER TIDAL POTOMAC. GUIDANCE SUGGESTING A PROLONGED MINOR
EVENT...AND HAVE ISSUED ONE ADVY FOR TIDE CYCLES...COVERING THRU FRI
NIGHT. BASED ON MODEL GUIDANCE...EVEN THIS MAY NOT BE LONG ENOUGH.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MDZ018.
     COASTAL FLOOD ADVISORY UNTIL 10 AM EDT THIS MORNING FOR MDZ011.
     COASTAL FLOOD WARNING UNTIL 9 AM EDT THIS MORNING FOR MDZ014.
     COASTAL FLOOD WARNING UNTIL 6 AM EDT EARLY THIS MORNING FOR
     MDZ017.
     COASTAL FLOOD ADVISORY FROM 10 AM THIS MORNING TO 6 PM EDT
     THIS EVENING FOR MDZ017.
VA...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 AM EDT THIS MORNING FOR ANZ534-
     543.

&&

SYNOPSIS...BJL
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...BJL
AVIATION...BJL/MM
MARINE...BJL/MM
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, May 6, 1:55 AM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 AM EDT FRI MAY 6 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
255 AM EDT FRI MAY 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A COASTAL FLOOD WARNING IS IN EFFECT FOR SAINT MARYS AND ANNE
ARUNDEL COUNTIES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COASTAL FLOOD WARNING CONTINUES FOR ANNE ARUNDEL COUNTY FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
255 AM EDT FRI MAY 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Frederick

When
May 6, 3:00 AM EST to 7:00 AM EST
Where
Frederick County, 4 mi NW of Siler to 4.25 mi NNW of Siler
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.395, -78.298

Middle Fork Road was closed between U.S. Route 522 and the West Virginia state line.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634680.